Thunderstorm Wind, Harding
- When
- August 3, 12:19 AM MST
- Where
- Harding County, 7 mi SW of Buffalo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.508, -103.652
Overnight thunderstorms produced 60 mph wind gusts across northwestern South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Overnight thunderstorms produced 60 mph wind gusts across northwestern South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 6:06 PM MST, 6 hours 13 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 706 PM MDT SAT AUG 2 2008 .DISCUSSION...AN UPPER LEVEL RIDGE IS STILL IN PLACE ACROSS THE CENTRAL UNITED STATES WITH SEVERAL WAVES LINED UP TO MOVE THROUGH IT. A SURFACE LOW IS CENTERED OVER CENTRAL NEBRASKA WITH THE ASSOCIATED FRONTS NOW SOUTH OF THE CWA. CONVECTION HAS BEEN FIRING OVER NEBRASKA FOR THE PAST FEW HOURS AND SOME MORE IS BEGINNING TO DEVELOP ACROSS EASTERN WYOMING. HAVE UPDATED THE FORECAST TO INCLUDE ISOLATED THUNDERSTORMS THIS EVENING ACROSS ALL OF NORTHEASTERN WYOMING...THE BLACK HILLS...AND SOUTHERN SOUTH DAKOTA AS IS IN LINE WITH CURRENT RADAR TRENDS. THE REMAINDER OF THE FORECAST APPEARS ON TRACK SO HAVE ONLY TWEAKED A FEW THINGS HERE AND THERE. && .PREV DISCUSSION... /ISSUED 300 PM MDT SAT AUG 2 2008/ DISCUSSION...LATEST SURFACE ANALYSIS SHOWS A SURFACE LOW JUST NORTH OF KPHP WITH NORTHERLY WINDS ACROSS THE CWA KEEPING TEMPERATURES COOLER THAN EXPECTED TODAY. VIS SAT SHOWS A LINE OF MID LEVEL CLOUDS EXTENDING FROM CENTRAL SD TO SOUTH OF THE BLACK HILLS. A SMALL CLUSTER OF WEAK THUNDERSTORMS DEVELOPED ALONG A COLD FRONT IN THE LAST HOUR OVER TRIPP COUNTY AND HAS SINCE MOVED EAST OF THE AREA. MORE SHOWERS/STORMS HAVE BEEN DEVELOPING THIS AFTERNOON OVER THE HIGHER TERRAIN OF SOUTHEASTERN WYOMING. FOR THIS EVENING...SOME UNCERTAINTY AS TO WHETHER THERE ENOUGH ERODING OF THE CAP FOR PRECIP TO DEVELOP. THE STORMS OVER TRIPP COUNTY DEVELOPED WHERE THE BEST THETA E IS LOCATED ACROSS THE CWA...WHERE DEW POINTS ARE IN THE MID TO UPPER 60S. THE NEXT BEST LOCATION IS NEAR THE SURFACE LOW NEAR KPHP/KD07 WHERE DEW POINTS ARE IN THE UPPER 50S TO LOWER 60S. WITH THIS DRIER AIR...DONT THINK THE SURFACE AIR WILL HAVE ENOUGH TO ERODE THE CAP OVER NORTHWEST/WEST CENTRAL SOUTH DAKOTA...OR THE REST OF THE CWA FOR THAT MATTER. IT WILL BE CLOSE THOUGH...SO THE EVENING SHIFT WILL HAVE TO MONITOR FOR SOME ISOLATED CONVECTION BUT CONFIDENCE IS NOT ENOUGH TO ADD POPS AT THIS TIME. AFTER MIDNIGHT...A SERIES OF SHORTWAVES WITHIN THE LARGER CYCLONIC FLOW ALOFT ACROSS OREGON AND IDAHO WILL APPROACH THE CWA. CONVECTION IS PROGGED TO DEVELOP ACROSS WESTERN/CENTRAL WY/MT WILL MOVE EAST AND TAP INTO THE MOISTURE/INSTABILITY ACROSS THE AREA BRINGING THUNDERSTORMS LATE TONIGHT. THESE STORMS SHOULD MAINLY AFFECT AREAS ACROSS THE NORTHERN HALF OF THE CWA...ESPECIALLY NORTHWEST SOUTH DAKOTA. SO HAVE UPPED POPS FOR THE 06-12Z TIME PERIOD. THE ACTIVITY SHOULD BE MOSTLY EAST OF THE CWA BY SUNRISE. NOT TOO MUCH CHANGE WITH THE OVERALL PATTERN SUNDAY AND MONDAY. TOMORROW...A SURFACE LOW WILL DEVELOP ACROSS NEBRASKA BRINGING NORTHEASTERLY FLOW TO THE AREA. THIS WILL KEEP THE MOIST AIR AROUND. THE WARMEST AIR WILL BE ACROSS SOUTH CENTRAL AND SOUTHWEST SD WITH HIGHS IN THE UPPER 90S TO NEAR 100...WHILE AREAS FARTHER NORTH WILL BE IN THE UPPER 80S TO LOWER 90S. THERE IS A BETTER CHANCE OF SEEING THE CAP ERODE ACROSS SOUTHWEST SOUTH DAKOTA...THE BLACK HILLS...AND NORTHEAST WYOMING WITH CAPE VALUES OF 1000-2000 J/KG. THERE IS PLENTY OF SHEAR FOR SUPERCELL DEVELOPMENT...ESPECIALLY WITH THE NORTHEAST SURFACE WINDS INCREASING THE LOW LEVEL SHEAR. IT CONTINUES TO LOOK LIKE THE BULK OF THE ACTIVITY WILL BE IN THE EVENING HOURS. THE UPPER FLOW BECOMES MORE ZONAL FOR MONDAY WITH MORE SHORTWAVES CROSSING THE AREA. THERE WILL BE ENOUGH INSTABILITY AND A WEAK ENOUGH CAP FOR SOME STORMS TO DEVELOP. SEVERE WEATHER ISNT EXPECTED WITH LACK OF SUFFICIENT SHEAR. RELATIVELY COOLER TEMPS AT 700MB WILL KEEP HIGHS IN THE 80S. EXTENDED...UPPER RIDGE OVER WESTERN NORTH AMERICA WILL AMPLIFY TUESDAY THROUGH FRIDAY OF NEXT WEEK AS TROUGH NEAR HUDSON BAY DEEPENS. THE RESULT WILL BE NORTHWESTERLY FLOW ALOFT OVER THE CWA WITH WEAK SHORT WAVES EACH DAY. SMALL CHANCES FOR TSRA WILL EXIST. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL. && AVIATION...MAINLY VFR CONDITIONS EXPECTED TONIGHT. THUNDERSTORMS MAY DEVELOP OVER MT/WY LATE TONIGHT AND TRACK THROUGH SD/ND. LOCALIZED MVFR CIGS/VSBYS WILL BE PRESENT WITH STRONGEST STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 452 AM MDT SAT AUG 2 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 452 AM MDT (552 AM CDT) SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS NORTHEAST WYOMING...THE BLACK HILLS AND NORTHWEST SOUTH DAKOTA. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA SUNDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA...WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. AN UPPER LEVEL TROUGH WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION FROM MONDAY THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
The Rapid City radar (KUDX), 167 km away, was scanning. The volume nearest the first event began at 07:19 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122897, 122893, 122900.